Some people experience nausea while taking Suboxone. In clinical studies, about 15% of people on the medication reported feeling some nausea at least at first.
At-home treatments can ease your nausea and help you feel better. But if the problem persists or worsens, talk to your doctor. Together, you can find a solution.
There are a few reasons why nausea may be a side effect in patients taking Suboxone.
People typically need one to four days to find the right Suboxone dose. If your starting amount is too small, you will feel withdrawal symptoms, including nausea. Confusingly, the nausea can be from withdrawal itself, and not from the medication. One way to tease out what might be causing the nausea is if there are other symptoms of withdrawal such as shakiness, abdominal cramping, anxiety, etc. If you feel symptoms are more consistent with your typical withdrawal symptoms, it may mean you may need a slightly higher dose of Suboxone, not a lower dose. As you work with the team to find the dose that's right for your body, your withdrawal symptoms will fade, including withdrawal related nausea.
Because some residue from the strip/tablet can be left in the mouth after dissolving, this residue can enter the stomach and cause some nausea or stomach discomfort. One of the best ways to avoid this is to make sure you have some food in your stomach prior to taking your Suboxone, to hydrate well, and also to try spitting out the very last residue of the strip/tablet instead of swallowing it (although make sure you do not do this too prematurely which can result in not absorbing the entirety of your dose!)
Some people are more sensitive to opioids and can experience opioid-induced nausea and vomiting. Opioids, including Suboxone, can slow down the digestive tract, and are associated with slower gastric emptying, constipation, and bloating. This can likewise cause nausea. The good news is that most people taking Suboxone for OUD are already accustomed to this side effect from full opioid medications. In fact, the Suboxone induced constipation and nausea is often less than full opioid agonists. However, if someone is new to opioids, they might experience symptoms of nausea. And they may still experience some nausea even if they are used to opioids due to the constipating nature of opioids.
The good news is, most Suboxone associated nausea will resolve on its own after a few days of the body getting used to the medication. There are a few things you can do to help manage nausea caused by Suboxone:
If you are experiencing overly bothersome nausea from taking Suboxone or persistent nausea that does not go away after a few days, follow up with your Medication for Addiction Treatment (MAT) provider. Your doctor can prescribe anti-nausea medications if appropriate. You can also determine if a dose adjustment would help.
Our science-backed approach boasts 95% of patients reporting no withdrawal symptoms at 7 days. We can help you achieve easier days and a happier future.Get Startedor book an enrollment call